Mississippi, 2017

Flash Flooding in Mississippi, June 6, 2017

June 6, 2017 · NWS JAN · 8 events in 5 counties and zones

Showers and thunderstorms developed as a cold front moved through the area. Some of these storms produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed as a cold front moved through the area. Some of these storms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 6, 3:07 AM CST, 33 minutes earlier.

Area forecast discussion, Jun 6, 3:07 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
407 AM CDT Tue Jun 6 2017

.DISCUSSION...
Today and Tonight...An upper-level low and associated trough,
centered just offshore of South Central Louisiana via current
satellite imagery, will continue to shift east northeast across the
Deep South through the course of the period.  This, in addition to
continued deep moisture over the region and daytime heating, will
result in another day of numerous showers and scattered storms
developing across the forecast area.  Otherwise, under cloudy skies,
highs this afternoon will warm into the lower 80s.

As has been the case the past several days, storms will remain below
severe limits, but some gusty winds around 35 mph will be possible
with the more intense storms. The potential for some localized flash
flooding will also remain across a large portion of the CWA through
early this evening.  This will especially be possible in areas where
convection is either slow-moving, training over the same locales, or
moving over areas where soils have been saturated from heavy
rainfall over the past few days.  This "limited" potential will
remain highlighted in today's HWO.

Late this afternoon and overnight, both clouds and rain chances will
begin decreasing from north to south across the forecast area.  In
the wake of the upper low pressure system and a cold front that'll
eventually drag south through the forecast area, high pressure to
our north will begin building south into the CWA.  This will begin
advecting a cooler drier airmass into the forecast area through the
overnight hours. Other than some lingering clouds across the Pine
Belt region as day breaks early Wednesday morning, lows will range
in the low to upper 60s under mostly clear skies. /19/

Wednesday through next Monday...A major change in the weather
pattern is expected for the ArkLaMiss as we go through mid/late
week. Northerly low level flow will advect cooler and less humid
air into the forecast area with precipitable water values dropping
to near three standardized anomalies below normal for early June
according to the NAEFS, while surface dewpoint temperatures fall
into the mid/upper 50s. Temperatures will be five to as much as
ten degrees below climatic normal, especially at night when lows
could dip into the mid 50s over northern/eastern MS, but the lower
humidity during the daytime will be the most noticeable
difference.

Going into the weekend, return flow is expected to gradually
increase as surface high pressure shifts east of the area beneath a
building mid/upper level ridge. The result will be a return to more
typical early summer conditions with increased humidity, heat, and
mainly diurnal convective precipitation, especially by Sunday and
Monday. /EC/

&&

.AVIATION...
06Z TAF discussion:
The combination of low clouds and numerous to scattered showers
across the area overnight will continue to result in flight
categories varying from VFR to MVFR categories. This is due to
both ceilings and visibilties wavering through the course of the
night. This trend will also continue through much of the daytime
period as an upper level low pivots east across the region, and a
cold front slowly sinks south through the are during the course of
today. At sites where storms are observed later this afternoon,
frequent cloud to ground lightning is expected, and winds could
potentially gust to around 26 knots or higher with the more
intense storms. Heavy rainfall is expected as well. Winds will
generally contain an easterly component through this afternoon
between 3-8 knots. Behind the front, winds will gradually become
northerly late today. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  65  84  59 /  64  26   2   0
Meridian      82  65  84  57 /  64  32   3   0
Vicksburg     80  65  84  59 /  64  21   2   0
Hattiesburg   83  68  88  61 /  76  54   7   0
Natchez       80  67  82  59 /  76  30   3   0
Greenville    83  65  82  60 /  52   9   1   0
Greenwood     82  64  83  57 /  54  10   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/EC
Hazardous weather outlook, Jun 6, 3:20 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
420 AM CDT Tue Jun 6 2017

ARZ074-075-MSZ018-019-025-026-034-062000-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
420 AM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023>026-MSZ027>033-035>066-072>074-062000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
420 AM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today

High rainfall rates over a short amount of time from heavy downpours,
could result in localized flash flooding on roads, and in low lying
and poor drainage areas through early this evening. This will
especially be possible over areas where showers and storms repeatedly
move across the same locations, and over areas where soils are
already saturated from heavy rainfall that has occurred over the
previous few days.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
June 6, 3:40 AM CST to 6:15 AM CST
Where
Jones County, 5.11 mi NW of (Pib)pine Belt Rgnl to 4.03 mi NNW of (Pib)pine Belt Rgnl
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.522, -89.392

A culvert caved in at the intersection of Riels Road and Archie Ingram Road due to water covering the road. Guthrie Carter Road (400 block) was washed out.

Flash Flood, Jones

When
June 6, 3:40 AM CST to 8:00 AM CST
Where
Jones County, 0.91 mi NW of Moselle to 1.35 mi WSW of Moselle
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.510, -89.290

Numerous roads were flooded and water approached some homes in the Moselle area. A home was flooded on Sellers Road in Moselle.

Flash Flood, Jones

When
June 6, 3:40 AM CST to 6:15 AM CST
Where
Jones County, 2.82 mi WSW of Eastabuchie to 1.72 mi SW of (Pib)pine Belt Rgnl
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
31.420, -89.326

A bridge was impassable due to flooding along McLemore Road. At nearby Hattiesburg-Laurel Airport, over six inches of rain fell from 2am to 6am, with about 5 inches of that falling in a two hour time span.

Flash Flood, Covington

When
June 6, 4:00 AM CST to 6:15 AM CST
Where
Covington County, 0.91 mi SE of Sanford to 1.26 mi N of Lux
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
31.470, -89.420

Flooding around the Lux Community caused a culvert washout along McConnel Foster Road, and several unoccupied campers had to be towed away from flooding along Okatoma River Road. Flood waters eroded the railroad embankment along a stretch of tracks near the Lux Community. Three train cars later derailed after passing over the weakened tracks. An estimated 3 to 6 inches of rain fell nearby.

Flash Flood, Jones

When
June 6, 4:56 AM CST to 8:00 AM CST
Where
Jones County, 1.15 mi SSW of Ellisville to 1.66 mi NNW of Ellisville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.585, -89.208

Streets were flooded in Ellisville.

Flash Flood, Lincoln

When
June 6, 5:30 AM CST to 6:30 AM CST
Where
Lincoln County, 1.9 mi WSW of Cam to 1.01 mi WSW of Cam
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
31.540, -90.410

MS Highway 583 was closed between Highway 84 and Hutcherson Lane due to flash flooding.

Flash Flood, Forrest

When
June 6, 6:45 AM CST to 10:15 AM CST
Where
Forrest County, 0.91 mi SE of Maybank to 1.9 mi S of Eatonville
Cause
Heavy Rain
Property damage
$700,000
Reported by
Emergency Manager
Coordinates
31.410, -89.370

Flash flooding occurred along Creek Lane and in the Rawls Springs Community. Campers were flooded at Peps Point Water Park, with at least 1 washed down Providence Creek. Multiple homes had water in them, and a bridge was washed out.

Flash Flood, Attala

When
June 6, 9:00 AM CST to 12:15 PM CST
Where
Attala County, 2.05 mi WNW of Kosciusko to 0.87 mi NW of Kosciusko
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.063, -89.612

Multiple streets were flooded and closed in Kosciusko. Flash flooding occurred at Breezy News.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699280, 700492, 700493, 699287, 699282, 699528, 699677, 699579.